Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS Jackson, MS

May 23, 2018Carroll County, Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 23, 2018, 5:21 PM CDT for Carroll County, Holmes County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 5:21 PM CDT (22:21 UTC)
Expired
May 23, 2018, 6:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 112 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS54 KJAN 232221
SVRJAN
MSC015-051-232300-
/O.NEW.KJAN.SV.W.0175.180523T2221Z-180523T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
521 PM CDT WED MAY 23 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Holmes County in central Mississippi...
  Southern Carroll County in north central Mississippi...

* Until 600 PM CDT.

* At 520 PM CDT, a severe thunderstorm was located near Emory, or 7
  miles south of Black Hawk, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Emory around 555 PM CDT.
  Bowling Green around 600 PM CDT.

Other locations impacted by this severe thunderstorm include Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3344 8993 3337 8972 3314 8981 3311 9038
      3312 9039 3313 9038 3312 9037 3312 9035
      3314 9033 3323 9033 3336 9027 3333 9018
      3342 9017 3342 9014 3345 9014
TIME...MOT...LOC 2220Z 322DEG 3KT 3322 9003 

HAIL...1.00IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:41 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 23, 2:41 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
241 PM CDT Wed May 23 2018

.DISCUSSION...

Today and Tonight...Not to sound like a broken record, but the warm
and humid conditions will persist across the ArkLaMiss through the
forecast period.  Convection from this afternoon will continue to
develop through early evening, before gradually beginning to
dissipate after sunset and daytime heating wanes.  With such a
deeply moist and unstable airmass over the region, a few strong
storms are possible during the rest of the afternoon, with an
isolated storm potentially reaching severe limits.  Gusty winds will
be the primary concern with such storms, but small hail can't be
ruled out.  Frequent cloud to ground lightning strikes and very
heavy downpours can both be expected.

Scattered clouds will linger across a good portion of the forecast
area overnight.  While I won't rule out a stray shower during the
overnight hours, it currently looks like most of the activity will
have subsided by midnight.  Overnight lows will remain on par with
those observed the past several night, as they fall into the upper
60s to lower 70s.

Currently, Thursday looks to yet again be a carbon copy of the
previous day.  Highs will warm to around 90 under partly to mostly
cloudy skies.  As the warming ensues and our atmosphere further
destabilizes, scattered to numerous showers and storms will begin
developing across the forecast area.  As we've seen the past few
days, a few strong storms look possible, with an isolated storm
reaching severe limits not entirely out of the question. /19/

.Thursday night through Tuesday: The primary focus will be for a
summer like pattern with scattered convection until we get to the
weekend into early next week for a subtropical or tropical like
disturbance tracking from the northern gulf.

There will be some ridging followed by some troughiness with weak
flow over the forecast area through the period. Pwats will from
around 1.8 inches until we get into the later half of the weekend
into early next week with amounts exceeding 2 inches. For Thursday
into Friday look for scattered convection during the heat of the day
which will decrease some the evening. This will change as we get
richer moisture coming out of the gulf with the subtropical or
tropical feature settling in the northern gulf. Expect thunderstorm
coverage to increase and to last through the night during the
weekend into early next week. With daytime heating, good instability
and light flow through the atmospheric column isolated strong to
severe storms will be possible with some microburst potential for
gusty winds. Also with light flow could also get slow moving storms
with locally heavy rainfall, esp when they train over the same area
for flash flooding issues. As far as the gulf disturbance is concern
models and their ensembles have a range of solutions from landfall
off the southeast Louisiana coast to northwest Florida. If it goes a
more eastern route we will be less affected by any heavy rainfall,
and vice versa if the route goes closer to the area we could get
more effected by heavy rainfall. WPC has the low pressure
disturbance making landfall on the Southeast Louisiana coast and
tracks it west across Southern Louisiana. NHC projects a 60 percent
chance of the system becoming a tropical depression in 5 days in the
northern gulf. We will continue to monitor this system in future
model runs.

Daily highs will be in the 80s. Nightly lows will be around the
middle 60s to the lower 70s. Adjusted for higher pops over the
weekend into early next week going toward WPC guidance on the low
track./17/

&&

.AVIATION...
18Z TAF discussion:
Scattered to numerous showers and storms are expected across the
area this afternoon and early evening.  Although VFR flight
categories will prevail at sites through much of the forecast
period, degraded ceilings and/or visibilities from convection
observed on-station will result in categories briefly falling to
MVFR/IFR status.  Gusty winds and small hail will be possible with
the most intense storms.  Frequent lightning strikes and heavy
downpours will accompany all of today's activity.  Surface winds
will be from the east northeast around 5 knots.  These will become
light to calm overnight into Thursday morning. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  89  69  87 /  31  53  32  63
Meridian      69  88  68  87 /  29  51  34  70
Vicksburg     71  89  70  88 /  28  57  28  51
Hattiesburg   68  88  68  87 /  40  63  34  73
Natchez       70  88  69  87 /  25  63  32  54
Greenville    71  89  71  88 /  22  34  22  44
Greenwood     70  89  70  88 /  22  34  22  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17/19
Hazardous weather outlook, May 23, 2:12 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
212 PM CDT Wed May 23 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
212 PM CDT Wed May 23 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 23, 3:43 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
343 PM CDT WED MAY 23 2018

MSZ058-232115-
Clarke MS-
343 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLARKE COUNTY UNTIL
415 PM CDT...

At 343 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crandall, or 14 miles east of Quitman. This storm was nearly
stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crandall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3190 8847 3202 8861 3222 8844
TIME...MOT...LOC 2043Z 072DEG 2KT 3199 8848

JM
Special weather statement, May 23, 3:48 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT WED MAY 23 2018

MSZ040-041-232115-
Sharkey MS-Issaquena MS-
348 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISSAQUENA AND
SOUTHWESTERN SHARKEY COUNTIES UNTIL 415 PM CDT...

At 348 PM CDT, Meteorologists were tracking a strong thunderstorm
near Onward, or 7 miles south of Rolling Fork. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3289 9088 3277 9079 3274 9094 3287 9102
TIME...MOT...LOC 2048Z 337DEG 1KT 3280 9092

JM
Special weather statement, May 23, 4:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
445 PM CDT WED MAY 23 2018

LAZ008-009-MSZ040-232215-
East Carroll LA-West Carroll LA-Issaquena MS-
445 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EAST CARROLL...CENTRAL
WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND WEST CENTRAL
ISSAQUENA COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lake Providence. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake Providence, Oak Grove, Shelburn and Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 9126 3282 9098 3268 9131 3286 9152
TIME...MOT...LOC 2145Z 074DEG 0KT 3279 9129

JM
Special weather statement, May 23, 4:49 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
449 PM CDT WED MAY 23 2018

MSZ025-027-036-232215-
Carroll MS-Leflore MS-Holmes MS-
449 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...CARROLL
AND SOUTHEASTERN LEFLORE COUNTIES UNTIL 515 PM CDT...

At 449 PM CDT, Meteorologists were tracking a strong thunderstorm
over Malmaison, or 11 miles north of Black Hawk. This storm was
nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenwood, Black Hawk, Sidon, North Carrollton, Seven Pines,
Malmaison, Coila, Cruger and Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3354 8979 3345 8980 3322 8977 3333 9013
      3327 9033 3330 9033 3331 9034 3328 9036
      3328 9038 3326 9037 3324 9042 3358 9017
      3353 9002 3358 8987
TIME...MOT...LOC 2149Z 276DEG 1KT 3350 8999

JM
Special weather statement, May 23, 4:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
452 PM CDT WED MAY 23 2018

ARZ074-LAZ007-232215-
Ashley AR-Morehouse LA-
452 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTH CENTRAL MOREHOUSE PARISHES UNTIL 515
PM CDT...

At 451 PM CDT, Meteorologists were tracking a strong thunderstorm
near Beekman, or 13 miles southwest of Wilmot. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Ashley County in southeastern Arkansas and north central Morehouse
Parishes, including the following locations... Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3288 9187 3306 9186 3309 9164 3288 9168
TIME...MOT...LOC 2151Z 276DEG 1KT 3297 9179

JM
Special weather statement, May 23, 5:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 PM CDT WED MAY 23 2018

ARZ074-LAZ007-232245-
Ashley AR-Morehouse LA-
517 PM CDT WED MAY 23 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTH CENTRAL MOREHOUSE PARISHES UNTIL 545
PM CDT...

At 517 PM CDT, Meteorologists were tracking a strong thunderstorm
near Beekman, or 14 miles northeast of Bastrop. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Jones around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3303 9191 3315 9191 3314 9174 3301 9155
      3284 9180
TIME...MOT...LOC 2217Z 322DEG 3KT 3295 9178

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:26 PM CDTSpecial Weather StatementJANAdams64 min
May 23, 2:14 PM CDTSpecial Weather StatementJANJasper31 min
May 23, 3:38 PM CDTSpecial Weather StatementJANFranklin37 min
May 23, 3:43 PM CDTSpecial Weather StatementJANClarke32 min
May 23, 3:48 PM CDTSpecial Weather StatementJANSharkey27 min
May 23, 4:22 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore53 min
May 23, 4:49 PM CDTSpecial Weather StatementJANCarroll26 min
May 23, 5:53 PM CDTSpecial Weather StatementJANNewton37 min
May 23, 6:33 PM CDTSpecial Weather StatementJANJasper27 min
May 23, 6:40 PM CDTSpecial Weather StatementJANLamar50 min
May 23, 6:41 PM CDTSpecial Weather StatementJANLeake34 min
May 23, 6:55 PM CDTSpecial Weather StatementJANClaiborne35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.